Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 412, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 2, 1996, 8:51 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 54 min. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 1996, 8:51 PM CDT (01:51 UTC)
- Expired
- Aug 2, 1996, 9:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Pratt County, KS, Stafford County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 9:23 PM CDT | Hail 0.75 | Macksville, KS | |
| Aug 2, 9:30 PM CDT | Thunderstorm Wind 70 | Stafford, KS | |
| Aug 2, 9:32 PM CDT | Hail 0.75 | Macksville, KS | |
| Aug 2, 9:32 PM CDT | Thunderstorm Wind 52 | Macksville, KS | |
| Aug 2, 9:44 PM CDT | Hail 1 | Byers, KS | |
| Aug 2, 9:45 PM CDT | Hail 0.75 | St John, KS | |
| Aug 2, 9:45 PM CDT | Thunderstorm Wind 52 | St John, KS | |
| Aug 2, 9:46 PM CDT | Hail 1 | Byers, KS | |
| Aug 2, 9:46 PM CDT | Thunderstorm Wind 52 | Pratt, KS | |
| Aug 2, 9:47 PM CDT | Hail 1 | Cullison, KS | |
| Aug 2, 9:47 PM CDT | Thunderstorm Wind 110 | Cullison, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4150 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 7.9
- Supercell composite
- 29.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 030152 SVRDDC KSC151-185-030245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 851 PM CDT FRI AUG 2 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL KANSAS ...NORTHEASTERN PRATT COUNTY...SOUTHERN STAFFORD COUNTY AT 850 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF STAFFORD MOVING SOUTHEAST AT 30 MPH. THE STORM WILL BE NEAR STAFFORD BY 855...NEOLA BY 905 PM AND PRESTON BY 930 PM. THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO 2 INCHES IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM DANGEROUS WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PARKIN/STOUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:20 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 2, 3:20 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 317 PM CDT FRI AUG 2 1996 ...SHORT TERM... QSTN TNGT IS LOCATION AND EXTENT OF DVLPG CNVCTN. DDC RAOB MODIFIED FOR CURRENT TEMP/DWPT TRENDS AND UPSTRM ADVTN ALOFT GIVE CAPES OF ARND 4000 J/KG AND LI/S ARND MINUS 10. MSTR CONTS TO FOCUS ALG WK WRM OVR W KS WHILE LO LVL CNVGNT FLOW FM S-SE CONTS. SHR PROFILE STILL HAS GOOD VEERING THO SPEED SHR IS SMALL THUS XPCT ANY CNVCTN FIRING TO BE MCS LIKE...ESPLY AS MDT LLJ SETS UP LATER TNGT. NGM MDL OF CHOICE IN SHORT TERM AS PROFILER H5 WINDS AND VORT ALMOST IDENTICAL TO 6HR FCST FM NGM. THIS VORT MOVG SE ALG LO LVL CNVGNT ZN AND SHD FIRE TSTMS SOON. WL LIMIT BEST POPS TO WRN 2/3RDS OF ZNS ONLY THIS EVE AS SBSDNC/NVA CUTS OFF ACTIVITY LTR TNGT. MDL BRINGS WK PVA INTO RGN OVR THE FNT TWRDS MRNG AND WL CARRY SML POPS AGN THEN. AS TO WINDS/TEMPS...HIGH THETAE AIR PERSISTS AGN TNGT MOST AREAS THUS SL STICK WITH PERSISTENCE FCST. AS LLJ WORKS E AFT MDNGT WNDS TO DMNSH IN W AND INCR AND BECOME MORE SRLY IN ERN ZNS. ...LONG TERM... MODELS CONTINUE TO BE TOO AGRESSIVE IN TRYING TO WARM AND DRY OUT WESTERN KS OVER THE NEXT TWO DAYS. THIS IS ESPECIALLY TRUE OF THE AVN/ETA...BOTH OF WHICH PUSH OUR SFC TEMPS UP TO THE 100-105 RANGE BY SUNDAY...AND THIS IN DDC...NOT THE USUALLY BALMY FAR SW CWA. THIS WILL NOT HAPPEN AS WE ARE WAY TOO MOIST IN THE BOUNDARY LAYER WITH 6 INCHES OF RAIN HAVING FALLEN IN JULY. AS ICT POINTED OUT...WE ARE 2 INCHES ABOVE THEM IN THE RAINFALL DEPT THIS YEAR. MONSOON IS STILL QUITE STRONG IN THE SOUTHWEST WITH PERPETUAL TROPICAL MOISTURE FEED STILL EVIDENT ON WATER VAPOR. WHILE TROF IN THE WEST SHOULD HELP TO DRY OUT THE NRN ROCKIES...ABUNDANT CONVECTION OVER MOST OF WESTERN CO INDICATES THAT THE PARADE OF CONVECTIVELY GENERATED S/WS AND MID LEVEL MOISTURE WILL CONTINUE FOR THE FORESEEABLE FUTURE. LOW LEVEL JET STRENGTHENS OVER THE NEXT TWO NIGHTS...AND WITH MINOR S/W ALOFT...THERE SHOULD BE SOME AMOUNT OF CONVECTION OVERNIGHT SATURDAY. DDC 065/091 067/092 067 423 GCK 066/092 067/093 067 423 EHA 068/096 066/097 064 402 LBL 068/092 068/093 068 423 HYS 063/090 065/091 067 423 P28 070/092 070/092 069 223 MCAVOY/JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 45 min |
| Aug 2, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 46 min |
| Aug 2, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 64 min |
| Aug 2, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 47 min |
| Aug 2, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 50 min |
| Aug 2, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 43 min |
| Aug 2, 9:07 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 53 min |
| Aug 2, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 34 min |
| Aug 2, 9:15 PM CDT | Flash Flood Warning | DDC | Ford | 45 min |
| Aug 2, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 60 min |
| Aug 2, 9:15 PM CDT | Tornado Warning | DDC | Ford | 45 min |
| Aug 2, 9:22 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 68 min |
| Aug 2, 9:38 PM CDT | Tornado Warning | DDC | Ford, Gray | 37 min |
| Aug 2, 9:47 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 48 min |
| Aug 2, 9:50 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.